Common antibiotic can have serious adverse reactions

October 11, 2011

trimethoprim-sulfamethoxazole – that has been used since 1968 can cause serious adverse reactions and physicians need to be aware of these in prescribing, states a review in CMAJ (Canadian Medical Association Journal).

Trimethoprim–sulfamethoxazole is the most commonly prescribed antibiotic for urinary tract infections in Canada, and is used to treat community-acquired methicillin-resistant Staphylococcus aureus (MRSA) and other bacterial infections. The drug, which is low-cost and effective, is used by hundreds of thousands of Canadians each year, with about 4000 prescriptions each week in Ontario alone.

However, it can cause adverse reactions, some that can be life-threatening, as well as kidney effects (hyperkalemia) and hypoglycemia, which are common results of drug interactions.

"Although trimethoprim-sulfamethoxazole has numerous benefits, particularly in the care of patients with HIV and methicillin-resistant S. aureus, it is associated with multiple toxicities," write the authors. "However, all drugs carry adverse effects. When considering other antimicrobials, clinicians should remember that areas of uncertainty remain, particularly with newer agents."

To help physicians to remember the various possible toxic reactions, the authors propose the NOT RISKY acronym as an aid. They also suggest ways to reduce the risk of –sulfamethoxazole, such as using an alternative antibiotic, especially in pregnant women, and monitoring for kidney issues and hypoglycemia in patients on the drug.

"Clinicians should be cognizant of the potential consequences of prescribing trimethoprim–sulfamethoxazole, monitor for adverse events during therapy or use an alternate antibiotic when appropriate," the authors conclude.

Explore further: MRSA head and neck infections increase among children

Related Stories

MRSA head and neck infections increase among children

January 19, 2009

Rates of antibiotic-resistant head and neck infections increased in pediatric patients nationwide between 2001 and 2006, according to a report in the January issue of Archives of Otolaryngology-Head & Neck Surgery, one of ...

High potassium? Check your antibiotic

July 1, 2010

Older adults taking the antibiotic combination trimethoprim-sulfamethoxazole (TMP-SMX)—widely prescribed for urinary tract infections—are at increased risk of elevated potassium levels, called hyperkalemia, according ...

Recommended for you

Non-addictive painkiller shows promise in animal trials

August 30, 2016

(HealthDay)—Preliminary research in monkeys suggests that a new medication might be able to provide pain relief similar to opioid drugs such as OxyContin, but without the same potential for addiction or serious side effects.

Mylan launching cheaper, generic version of EpiPen

August 29, 2016

The maker of EpiPens will start selling a cheaper, generic version of the emergency allergy shots as the furor over repeated U.S. price hikes continues—and looming competition threatens its near-monopoly.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.